Tornadoes · United States · North Dakota · 2012
EF0 tornado, Herrick to Warsaw, North Dakota, June 3, 2012
From Herrick to Warsaw, this EF0 tornado ran 6.1 miles across Walsh and Marshall counties on June 3, 2012, touching down at 6:07 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 3, 2012
- Touchdown
- 6:07 PM CDT (23:07 UTC)
- Lifted
- 6:25 PM CDT (23:25 UTC)
- On the ground
- 18 minutes
- Path length
- 6.1 miles (9.8 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Walsh and Marshall counties
- Touchdown point
- 48.540, -97.200
- Lift-off point
- 48.505, -97.072
- Record number
- 1206031707-01
What the Weather Service recorded
By early in the evening of June 3rd, a surface boundary had crept into the Red River Valley. Dew point values, which had held in the 50s for much of the day, managed to rise into the low to mid 60s right along the boundary. Showers and thunderstorms fired up early in the evening along the boundary, producing tornado and funnel reports.
By early in the evening of June 3rd, a surface boundary had crept into the Red River Valley. Dew point values, which had held in the 50s for much of the day, managed to rise into the low to mid 60s right along the boundary. Showers and thunderstorms fired up early in the evening along the boundary, producing tornado and funnel reports.
A tornado touched down along Interstate 29 near the south Drayton exit. The tornado tracked intermittently to the southeast before crossing the Red River. Tree limbs were snapped and branches were scattered in at least three sets of shelterbelts along the route. Peak winds were estimated at 80 mph. This tornado continued into northwest Marshall County in Minnesota.
This tornado originated in Walsh County, North Dakota, at 1707 CST. The tornado tracked intermittently for about three miles in Marshall County, where it snapped tree limbs and branches in several shelterbelts along its track. Peak winds were estimated at 80 mph.
A persistent funnel was viewed from exit 168 on Interstate 29. Intermittent tornado touchdowns occurred along a three mile path, which resulted in tree limbs being snapped in several shelterbelts along the route. Peak winds were estimated at 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:12 UTC | 23:39 UTC | Tornado Warning | FGF |
| 23:44 UTC | 00:11 UTC | Tornado Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 3, 3:05 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 3, 3:05 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 305 PM CDT SUN JUN 3 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY FORECAST CHALLENGES INCLUDE LOW-END PRECIPITATION CHANCES LATE THIS AFTERNOON AND EVENING...FOLLOWED BY TEMPERATURES THROUGH MID-WEEK. GFS/NAM/ECMWF/GEM ARE IN GOOD AGREEMENT AND WILL CONTINUE TO USE A BLENDED SOLUTION FOR THIS FORECAST PACKAGE... BUT PREFER RAP/HRRR/SPC 4 KM WRF FOR NEAR TERM CONVECTIVE TRENDS. SURFACE BOUNDARY IS LOCATED ALONG A LINE FROM CANDO TO JUST EAST OF BISMARCK. SPC MESOANALYSIS SHOWS 1500 TO 2000 J/KG OF SURFACE BASED CAPE WITH NO CIN ALONG THIS AXIS...BUT LOW-MID LEVEL DYNAMIC FORCING/SHEAR IS VERY WEAK. CU FIELD ALONG BOUNDARY MAY STILL PRODUCE A FEW ISOLATED SHOWERS AND THUNDERSTORMS ALONG NOSE OF 300 HPA JET STREAK...BUT WITH NO RADAR ECHOES...WILL TRIM POPS BACK INTO THE 20 TO 40 PERCENT RANGE LATE THIS AFTERNOON. SPEED OF BOUNDARY IS ALSO A BIT SLOWER THAN PREVIOUSLY ADVERTISED...SO WILL ADD 20 POPS ALONG AND EAST OF THE VALLEY IN THE 00 TO 03 UTC PERIOD. ELSEWHERE...LINGERING LIGHT RAIN SHOWERS ACROSS NORTHWEST MN WILL MOVE EAST AND OUT OF THE FORECAST AREA NO LATER THAN MIDNIGHT. ADDITIONAL RAINFALL AMOUNTS WILL BE MINIMAL. FOR TONIGHT...EXPECT CLOUDS TO DECREASE FROM WEST TO EAST WITH MOSTLY SUNNY/CLEAR SKIES BY SUNRISE MONDAY MORNING. DESPITE CLEARING SKIES AND LIGHT WIND...NIGHTTIME LOWS WILL BE IN THE 50S WITH SURFACE TO 850 HPA LAYER TEMPERATURES FROM +16 TO +18 C. MONDAY THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE NATION/S MID-SECTION AS AN OMEGA BLOCKING PATTERN TAKES SHAPE WITH BOOKEND TROUGHS ACROSS THE PACIFIC NORTHWEST AND NEW ENGLAND. SURFACE HIGH PRESSURE WILL DOMINATE THE NORTHERN PLAINS AND WITH LARGE SCALE SUBSIDENCE...EXPECT DRY CONDITIONS THROUGH TUESDAY NIGHT AND MOST OF WEDNESDAY. DID INTRODUCE A 20 POP WEST OF THE VALLEY ON WEDNESDAY AS PROMINENT SHORT-WAVE ROTATES AROUND PACIFIC NORTHWEST TROUGH...BUT THINK MAJORITY OF ASSOCIATED PRECIPITATION WILL REMAIN SOUTH AND WEST OF THE FORECAST AREA. EXPECT LITTLE DAY TO DAY VARIATION IN TEMPERATURES THROUGH MID- WEEK AS THERMAL PROFILES ARE STAGNANT. HIGHS WILL CLIMB INTO THE UPPER 70S TO LOWER 80S AND LOWS WILL BOTTOM OUT IN THE 50S TO LOWER 60S. OVERALL...A VERY PLEASANT BEGINNING TO THE FIRST FULL WORK WEEK IN JUNE. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY MODELS INITIALIZED WELL AND REMAIN IN GENERAL AGREEMENT SO STAYED WITH A BLENDED SOLN FOR THIS FORECAST. LITTLE CHANGE EXPECTED TO THE UPPER LEVEL PATTERN AS IT IS EXPECTED TO REMAIN FAIRLY STAGNANT WITH THE RIDGE REMAINING OVER THE NRN PLAINS. SOME WEAKENING OF THE RIDGE IS EXPECTED...ALLOWING FOR INCREASED CHANCES OF -RW/TRW...WITH TEMPS STAYING NEAR TO ABOVE SEASONAL NORMS. && .AVIATION... VFR CONDITIONS EXPECTED WITH CONTINUED CLOUDINESS ACROSS THE AREA AND PERSISTING THRU THE TAF PERIOD. SOUTHERLY WINDS WILL SLOWLY BECOME WESTERLY OVERNIGHT AFTER FRONTAL PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/HOPKINS
Hazardous weather outlook, Jun 3, 7:09 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 709 AM CDT SUN JUN 3 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 709 AM CDT SUN JUN 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT AREAS GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY TODAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
In the hours before
Special weather statement, Jun 3, 5:00 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 500 PM CDT SUN JUN 3 2012 NDZ008-032230- PEMBINA ND- 500 PM CDT SUN JUN 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PEMBINA COUNTY UNTIL 530 PM CDT... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES NORTH OF CAVALIER...OR 34 MILES NORTH OF GRAFTON...MOVING TO THE SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CAVALIER AROUND 505 PM CDT. BATHGATE AROUND 515 PM CDT. HAMILTON AROUND 525 PM CDT. JOLIETTE AROUND 530 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4889 9720 4866 9722 4884 9779 4900 9768 TIME...MOT...LOC 2200Z 293DEG 19KT 4889 9761 TG
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
International Fa, MN (KINL), 12:00Z
11.1 hours before the tornado, 282 km from the path. June 3, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -82125 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1899 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.2 K/km
International Fa, MN (KINL), 00:00Z
0.9 hours after it, 282 km from the path. June 4, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -88442 J/kg
- Surface CAPE
- 321 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 6.8 K/km
The radar
The Fargo/Grand Forks radar (KMVX), 111 km away, was scanning. The volume nearest the touchdown began at 23:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:07 UTC | TORNADO 0 | 2 Ssw Drayton | Walsh, ND | EMERGENCY MANAGEMENT REPORTED A BRIEF TORNADO TOUCHDOWN ALONG I29 NEAR THE SOUTH DRAYTON EXIT. THE TORNADO THEN TRACKED INTERMITTENTLY TO THE SOUTHEAST FOR ABOUT 3 MILES BEFORE CROSSING THE RED RIVER AROUND 3.5 SSE OF DR |
| 23:07 UTC | TORNADO | 1 S Drayton | Pembina, ND | EMERGENCY MANAGEMENT REPORT OF A BRIEF TORNADO TOUCHDOWN ALONG I29 NEAR DRAYTON. |
| 23:07 UTC | TORNADO | Drayton | Pembina, ND | EMERGENCY MANAGEMENT REPORT OF TORNADO TOUCHDOWN ALONG I29 NEAR DRAYTON. |
| 23:16 UTC | TORNADO | 13 Wnw Stephen | Marshall, MN | THIS TORNADO CONTINUED FROM NORTHEASTERN WALSH COUNTY INTO MARSHALL COUNTY. IT TRACKED INTERMITTENTLY FOR ABOUT 3 MORE MILES TO ABOUT 10 WNW OF STEPHEN BY 625 PM CDT. SEVERAL TREE LIMBS WERE SNAPPED AND BRANCHES WERE SCA |
| 23:55 UTC | HAIL 0.25 | 1 E Oakwood | Walsh, ND | |
| 00:02 UTC | TORNADO 0 | 3 Ene Warsaw | Walsh, ND | A PERSISTENT FUNNEL WAS VIEWED FROM EXIT 168 ON INTERSTATE 29. INTERMITTENT TORNADO TOUCHDOWNS OCCURRED ALONG ABOUT A 3 MILE PATH TO NEAR 5 E OF WARSAW BY 709 PM CDT. SEVERAL TREE LIMBS WERE SNAPPED AND BRANCHES SCATTERE |
| 00:05 UTC | FUNNEL CLOUD | 11 Ese Minto | Walsh, ND | PERSISTENT WALL CLOUD WITH FUNNEL AS VIEWED FROM EXIT 168 ON INTERSTATE 29. PERSISTENT ROTATION LIKELY PASSED OVER THE RED RIVER INTO MARSHALL COUNTY. |
| 00:20 UTC | FUNNEL CLOUD | 5 W Alvarado | Marshall, MN | |
| 00:20 UTC | TORNADO 1 | 5 Wnw Alvarado | Marshall, MN | THIS TORNADO TRACKED TO THE EAST-SOUTHEAST FOR ABOUT 3 MILES TO AROUND 2 WSW OF ALVARADO BY 729 PM CDT. THE TORNADO SNAPPED SEVERAL TREES AND LIMBS WHILE SCATTERING BRANCHES FROM AT LEAST 3 SETS OF SHELTER BELTS ALONG IT |
| 00:50 UTC | FUNNEL CLOUD | 4 Wnw Tabor | Polk, MN | THE FUNNEL WAS PARTIALLY RAIN WRAPPED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 3, 2012
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.